Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 101, NWS Mobile, AL

May 4, 1999Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 4, 1999, 1:30 PM CDT for Baldwin County, Alabama. It was in force for 75 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1999, 1:30 PM CDT (18:30 UTC)
Expired
May 4, 1999, 2:45 PM CDT
In force
75 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

What was reported inside it

TimeReportWhereRemark
May 4, 2:00 PM CDTHail 0.75Ft Morgan, ALDime size hail was reported in the community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 041833 RRA
SVRMOB
ALC003-041945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
130 PM CDT TUE MAY 4 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 245 PM CDT

* AT 126 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 30 MILES SOUTHWEST OF FOLEY OR 7 MILES SOUTHWEST OF FORT
  MORGAN... MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  FORT MORGAN BY 135 PM CDT
  GASQUE BY 155 PM CDT
  BON SECOUR BY 205 PM CDT
  GULF SHORES BY 205 PM CDT
  FOLEY BY 215 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:05 AM CDT, 10 hours 25 minutes earlier.

Area forecast discussion, May 4, 3:05 AM CDT, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
305 AM CDT TUE MAY 4 1999

ALL MODELS IN FAIRLY GOOD AGREEMENT...INDICATING A GOOD CHANCE
FOR PCPN OVER MOST OF THE REGION BEGINNING LATE THIS AFTERNOON
AND CONTINUING POPS INTO WED NIGHT. AVN/ETA SOLUTIONS LOOK
TO HAVE INITIALIZED...NGM DIFFERS WITH UPPER FEATURES OVER FA THIS
PERIOD.  SHORTWAVE OVER ERN TX THIS MORNING TO EJECT E ALONG
GULF COAST AS UPPER LOW OVER PLAINS STATES LIFTS NE. FAIRLY STRONG
850MB JET PROGGED TO DEVELOP OVER REGION TONIGHT AND WED...ALLOWING
ABUNDANT AND DEEP LAYER OF GULF MOISTURE TO FLOW INTO REGION.
DEWPOINTS ALREADY IN THE UPPER 50S/LOW 60S ALONG COASTAL FA...AND
EXPECT THESE VALUES TO ADVECT INLAND TODAY.  AFOREMENTIONED
SHORTWAVE WILL PROVIDE ENUF UVVS THIS AFTERNOON AND EVENING TO
SUPPORT WIDELY SCATTERED TO SCATTERED SHRA/TSRA ACTIVITY OVER
REGION. MID AND LOW LEVEL LIFT INCREASING LATE TONIGHT AND WED IN
ADVANCE OF SFC FEATURE WHICH WILL BE JUST W OF MS RIVER BY PERIODS
END. AS A RESULT...SHRA/TSTMS SHOULD BECOME MORE NUMEROUS OVER FA
TUE NIGHT AND WED.  WITH STRONGEST DYNAMICS N OF FA...WILL NOT GO
QUITE AS HIGH AS AVN POPS...BUT CHANCE/GOOD CHANCE POPS LOOK TO BE
IN ORDER FOR TONIGHT AND WED. WILL HAVE TO MONITOR FOR POSSIBLE
SEVERE THREAT OVER WESTERN CWA TONIGHT AND WED.

COASTAL WATERS...SE-S WINDS AS WELL AS SEAS TO GRADUALLY BUILD
THIS PERIOD PRES GRADIENT TIGHTENS IN ADVANCE OF APPROACHING
SYSTEM. WIDELY SCATTERED SHRA/TSTMS THIS AFTERNOON MORE LIKELY
TONIGHT AND WED.

MOB 83/69/82/67 3453  PNS 79/70/79/70 2453
DTS 79/70/79/71 2353  GZH 84/64/83/65 2454 12

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 11:57 AM CDTSevere Thunderstorm WarningMOBChoctaw48 min
May 4, 12:48 PM CDTSevere Thunderstorm WarningMOBMobile57 min
May 4, 3:14 PM CDTSevere Thunderstorm WarningMOBBaldwin76 min
May 4, 4:04 PM CDTSevere Thunderstorm WarningMOBClarke71 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.